Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 107, NWS San Angelo, TX

May 19, 2017Tom Green County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 19, 2017, 3:01 PM CDT for Tom Green County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2017, 3:01 PM CDT (20:01 UTC)
Expired
May 19, 2017, 3:45 PM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Tom Green County, TX

The radar

The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2399 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 9:06 AM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 19, 9:06 AM CDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
906 AM CDT Fri May 19 2017

.UPDATE...
Zones have been updated to remove Severe Thunderstorm Watch 244.
Showers and thunderstorms will continue over primarily the
western Big Country through the morning hours.

&&

.PREV DISCUSSION... /issued 616 AM CDT Fri May 19 2017/

AVIATION...
/12Z TAFS/

Showers and thunderstorms will continue this morning, mainly
affecting KABI And KSJT. Stratus will also result in MVFR ceilings
at all sites, except KABI. VFR conditions will return to all sites
by late morning or early afternoon. Winds will be from the south
at 12 to 20 knots, with higher gusts, decreasing to 5 to 10 knots
this evening. A cold front will move through the area Saturday
morning, resulting in gusty north winds and another chance of
showers and thunderstorms.

PREV DISCUSSION... /issued 357 AM CDT Fri May 19 2017/

SHORT TERM...
(Today and Tonight)

Ongoing convection early this morning in the western Big Country has
prompted Severe Thunderstorm Watch 244 that is valid through 9 AM.
Currently, we have one severe thunderstorm in southwestern Nolan
County with more severe convection moving in from the west. Primary
concerns are large hail and damaging winds, although an isolated
tornado or two cannot be ruled out, and one tornado warning has
already been issued to the west of our area. PoPs for this morning
reflect the current convection that is expected to persist into the
morning hours past 12Z. Expect much of these thunderstorms to weaken
and dissipate by late morning. Additional shower and thunderstorm
activity is possible farther east and south this afternoon.

Tonight a cold front will move south through the area, bringing a
chance for showers and thunderstorms to much of the area. The best
chances will be east of a Haskell, to Abilene, to Junction line.
The southern extent of shower and thunderstorm chances depends on
the speed of the front as it moves south. With convection expected
to accompany the cold front, the effective front will likely move to
the south a little faster than models indicate, thus have likely
chances as far south as the I-10 corridor. Severe weather will be
possible with these storms overnight, with large hail and damaging
winds being the main hazards.

Expect another warm day with highs in the mid to upper 80s, and
muggy overnight lows in the upper 50s to mid 60s.

LONG TERM...
(Saturday through Thursday)

On Saturday, a cold front will be south of the forecast area,
with north winds of 10 to 15 mph. The best PoPs will be across the
southern half of the forecast area, with rain chances slowly
pushing south of the area Saturday night into Sunday morning.
Cooler temperatures are forecast behind the front, with highs
mainly in the mid to upper 70s. The cold front will sag farther
south on Sunday, with the better rain chances shifting south of
the forecast area. Slight chance/low end chance PoPs were
continued for the southern half of the region.

For the first part of next week, a large upper level trough will
move across the Plains. Both the GFS and ECMWF indicate a
disturbance moving across the region Sunday night into Monday,
resulting in shower and thunderstorm development, especially across
the southern half of the forecast area. A cold front will then move
south through the region late Monday into Tuesday, resulting in
another chance of showers and thunderstorms. Cooler temperatures are
expected behind the front along with gusty north winds. Temperatures
will be below normal for the first half of the week, with highs
mainly in the upper 70s to lower 80s and overnight lows in the upper
50s to lower 60s. A slow warm up will ensue for latter part of the
work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 84  58  76  56 /  50  60  20  20
San Angelo 	 88  62  78  59 /  50  50  30  40
Junction 	 86  66  79  61 /  40  60  60  60
Brownwood 	 84  63  76  57 /  40  60  40  40
Sweetwater 	 87  56  75  55 /  60  40  10  10
Ozona      	 88  62  79  59 /  50  50  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99
Hazardous weather outlook, May 19, 4:40 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
440 AM CDT Fri May 19 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-200945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
440 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today and tonight across much of
West Central Texas. Some of these storms may become strong to
severe, with large hail, damaging winds, isolated tornadoes, and
dangerous lightning being the main hazards. In addition, locally
heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will be possible across much of West Central Texas
Saturday through Tuesday. The main hazards will be dangerous
lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, May 19, 11:34 AM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1134 AM CDT FRI MAY 19 2017

TXZ064-191715-
Sterling TX-
1134 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STERLING COUNTY UNTIL
1215 PM CDT...

At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Sterling City, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sterling City around 1200 PM CDT.
  Broome around 1210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 10084 3170 10083 3170 10086 3166 10086
      3157 10125 3163 10127 3179 10127
TIME...MOT...LOC 1634Z 244DEG 34KT 3170 10122

JW
Local storm report, May 19, 11:37 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1137 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HAIL             ELBERT                  33.27N  98.99W
05/19/2017  E0.88 INCH       THROCKMORTON       TX   PUBLIC

&&

EVENT NUMBER SJT1700093

WILEY
Special weather statement, May 19, 12:46 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1246 PM CDT FRI MAY 19 2017

TXZ113-127-191830-
Jones TX-Taylor TX-
1246 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JONES AND NORTHERN
TAYLOR COUNTIES UNTIL 130 PM CDT...

At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near
View, or 17 miles southwest of Abilene, moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  View around 1255 PM CDT.
  Dyess AFB around 105 PM CDT.
  Tye around 110 PM CDT.
  Abilene around 130 PM CDT.

Other locations impacted by this storm include Hodges, Impact, Lake
Abilene, Camp Tonkawa and Kirby Lake.

This includes Interstate 20 between Mile Markers 271 and 286.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3240 9962 3240 9963 3219 9994 3230 10013
      3261 9985
TIME...MOT...LOC 1746Z 215DEG 31KT 3232 9999

JW
Special weather statement, May 19, 12:59 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1259 PM CDT FRI MAY 19 2017

TXZ064-065-191830-
Coke TX-Sterling TX-
1259 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COKE AND EAST
CENTRAL STERLING COUNTIES UNTIL 130 PM CDT...

At 1259 PM CDT, Doppler radar was tracking a strong thunderstorm
over Broome, or 11 miles southeast of Sterling City, moving east at
40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Coke
and east central Sterling Counties, including the following
locations: Us-87 Near The Coke-Tom Green County Line.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3191 10059 3177 10047 3169 10077 3170 10086
      3167 10086 3166 10088 3172 10097
TIME...MOT...LOC 1759Z 252DEG 42KT 3174 10083

mkd
Special weather statement, May 19, 1:32 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
132 PM CDT FRI MAY 19 2017

TXZ065-191900-
Coke TX-
132 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COKE COUNTY UNTIL 200 PM
CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Spence Reservoir Near Paint Creek Recreation Area, or
8 miles southwest of Robert Lee, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Robert Lee around 155 PM CDT.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3186 10028 3173 10062 3185 10067 3200 10044
      3195 10035
TIME...MOT...LOC 1831Z 241DEG 19KT 3181 10059

mkd
Special weather statement, May 19, 2:56 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
256 PM CDT FRI MAY 19 2017

TXZ071-072-192045-
Irion TX-Tom Green TX-
256 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOM GREEN COUNTY
UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knickerbocker, or 10 miles east of Mertzon, moving northeast at 55
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  San Angelo and Wall around 315 PM CDT.

Other locations impacted by this storm include Us-67 Near The Irion-
Tom Green County Line.

A tornado watch remains in effect until 800 PM CDT for west central
Texas.

LAT...LON 3118 10066 3133 10077 3154 10042 3129 10021
TIME...MOT...LOC 1955Z 238DEG 48KT 3130 10064

JW

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:01 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman, Taylor44 min
May 18, 7:21 PM CDTTornado WarningSJTBrown39 min
May 18, 7:45 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman45 min
May 18, 7:59 PM CDTTornado WarningSJTBrown31 min
May 18, 8:15 PM CDTTornado WarningSJTBrown45 min
May 18, 8:20 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman40 min
May 18, 8:37 PM CDTTornado Warning Tornado observedSJTBrown38 min
May 18, 8:51 PM CDTFlash Flood WarningSJTBrown, Callahan, Coleman5 hr
May 18, 9:11 PM CDTSevere Thunderstorm WarningSJTBrown34 min
May 18, 9:47 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor43 min
May 18, 9:47 PM CDTSevere Thunderstorm WarningSJTBrown, San Saba28 min
May 18, 10:29 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor46 min
May 18, 11:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor45 min
May 18, 11:34 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor41 min
May 19, 12:15 AM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman60 min
May 19, 12:21 AM CDTSpecial Weather StatementSJTCallahan54 min
May 19, 12:26 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor49 min
May 19, 1:18 AM CDTSpecial Weather StatementSJTCallahan57 min
May 19, 2:36 AM CDTSpecial Weather StatementSJTFisher54 min
May 19, 2:57 AM CDTSpecial Weather StatementSJTNolan63 min
May 19, 3:20 AM CDTSevere Thunderstorm WarningSJTNolan55 min
May 19, 3:59 AM CDTSpecial Weather StatementSJTFisher61 min
May 19, 4:11 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan49 min
May 19, 4:17 AM CDTAreal Flood AdvisorySJTFisher, Nolan118 min
May 19, 4:40 AM CDTFlash Flood WarningSJTNolan3 hr
May 19, 4:58 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor62 min
May 19, 5:03 AM CDTSpecial Weather StatementSJTJones57 min
May 19, 5:47 AM CDTSpecial Weather StatementSJTJones, Shackelford58 min
May 19, 5:49 AM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor41 min
May 19, 6:16 AM CDTAreal Flood AdvisorySJTJones, Taylor119 min
May 19, 6:22 AM CDTSpecial Weather StatementSJTShackelford53 min
May 19, 6:34 AM CDTSevere Thunderstorm WarningSJTShackelford26 min
May 19, 6:48 AM CDTSevere Thunderstorm WarningSJTThrockmorton42 min
May 19, 7:56 AM CDTSpecial Weather StatementSJTFisher64 min
May 19, 8:04 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan41 min
May 19, 8:44 AM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor46 min
May 19, 9:20 AM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan3 hr
May 19, 9:29 AM CDTSevere Thunderstorm WarningSJTFisher, Jones46 min
May 19, 9:35 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan40 min
May 19, 9:40 AM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford50 min
May 19, 10:13 AM CDTSevere Thunderstorm WarningSJTFisher47 min
May 19, 10:21 AM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton39 min
May 19, 10:46 AM CDTSevere Thunderstorm WarningSJTThrockmorton44 min
May 19, 11:29 AM CDTSpecial Weather StatementSJTHaskell, Jones46 min
May 19, 11:30 AM CDTAreal Flood WarningSJTFisher, Nolan6 hr
May 19, 11:34 AM CDTSpecial Weather StatementSJTSterling41 min
May 19, 11:54 AM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton51 min
May 19, 12:01 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green59 min
May 19, 12:31 PM CDTSevere Thunderstorm WarningSJTThrockmorton44 min
May 19, 12:46 PM CDTSpecial Weather StatementSJTTaylor44 min
May 19, 12:54 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor51 min
May 19, 12:59 PM CDTSpecial Weather StatementSJTCoke31 min
May 19, 1:17 PM CDTTornado Warning Tornado observedSJTJones, Taylor28 min
May 19, 1:32 PM CDTSpecial Weather StatementSJTCoke28 min
May 19, 1:53 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels67 min
May 19, 2:56 PM CDTSpecial Weather StatementSJTTom Green49 min
May 19, 3:05 PM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Taylor55 min
May 19, 3:24 PM CDTTornado WarningSJTRunnels, Taylor36 min
May 19, 3:34 PM CDTSevere Thunderstorm WarningSJTTom Green41 min
May 19, 3:45 PM CDTSevere Thunderstorm WarningSJTTom Green45 min
May 19, 3:55 PM CDTSevere Thunderstorm WarningSJTRunnels50 min
May 19, 4:04 PM CDTTornado Warning Tornado observedSJTRunnels26 min
May 19, 4:10 PM CDTSpecial Weather StatementSJTTaylor50 min
May 19, 4:30 PM CDTSpecial Weather StatementSJTRunnels45 min
May 19, 4:32 PM CDTTornado WarningSJTCallahan, Coleman, Runnels, Taylor28 min
May 19, 4:40 PM CDTSevere Thunderstorm WarningSJTCallahan, Runnels, Taylor36 min
May 19, 4:47 PM CDTSevere Thunderstorm WarningSJTCallahan, Runnels, Taylor12 min
May 19, 4:51 PM CDTSpecial Weather StatementSJTFisher39 min
May 19, 4:53 PM CDTSevere Thunderstorm WarningSJTTom Green52 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green48 min
May 19, 4:57 PM CDTTornado WarningSJTCallahan, Coleman, Runnels, Taylor33 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels43 min
May 19, 5:07 PM CDTSpecial Weather StatementSJTTaylor38 min
May 19, 5:11 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels49 min
May 19, 5:23 PM CDTTornado WarningSJTColeman, Concho, Runnels37 min
May 19, 5:25 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman50 min
May 19, 5:34 PM CDTSpecial Weather StatementSJTHaskell41 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green51 min
May 19, 5:40 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones50 min
May 19, 5:58 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.